I've been trying to get out as much as I can because once protocols start, I might not feel up to getting off the ward. "Protocols" mean medication trials and in my case it means an injection a day of ketamine for several weeks. The dosage is low enough that it doesn't foster hallucinations or sedation, but it does make one feel fairly weird for thirty minutes to an hour afterward. Mostly I'm picturing both of my arms turning slightly black and blue and bruised from frequent needle punctures. The visual image that comes to mind is Sylvia Plath's description of her daily injections of insulin while she was hospitalized for depression in the early 1950's---noting her purple-tinged buttocks discolored and sore from months of shots.
One only receives actual relief from the shots for a maximum of one week. One woman here on the ward said that it made an impact on her depression for only three days, then she ceased to feel any effect at all. The neurotransmitter in question here is the amino acid glutamate. Up until this point, neuropathways explored to treat mental illness have been serotonin, dopamine, and norepinephrine. Glutamate has shown some promise and a recent drug trial in Russia which involved a much more aggressive exploration of the pathway worked well enough in stage II trials that I would not be surprised if it were FDA approved within the next few months.
I've been trying to get as much done as I can now, anticipating that once the trial starts I might potentially feel ill from the side effects. Ketamine protocal will take two or three months and then I might qualify to take another drug, Riluzole, which up until this point has been used exclusively to treat ALS, also known as Lou Gehrig's Disease. A correlation between ALS and bipolar has been established, though no one is completely sure how they are related. For example, lithium, which I take as a mood stabilizer, has also showed some promise in treating ALS. If one contemplates and studies much about psychiatry and psychopharmacology, invariably the same conclusions are drawn across the board---we know a little but nowhere near a lot about why medications work.
Friday, November 07, 2008
Subscribe to: Post Comments (Atom)
I am keeping a good thought for you. I hope that they can find the right combination of medication so that you can feel well and stable.
(My word verification looks like a pharma name: comerin)
Since I too am bipolar, I have great interest in this new treatment. My mood stabilizer is Neurontin--a drug developed for seizure disorders. Don't stop writing. And good luck. I think when Plath was getting her shots it was prior to the invention of the disposable needle. Disposable needles are much sharper and less likely to bruise. Have no fear. They are going to take good care of you, and we are all wishing you well.
I hope this medication is effective. I SO understand the "shots". Mine is weekly, Avonex - I have been on another and it was horrid.
You are in the right place to get the best help and I completely admire your determination and courage/bravery. I heard someone say once that they did not feel brave because they were so scared. The reply was that there is no true bravery without fear.
Love and hope for us all
Thanks to all who are concerned and wishing me well.
No worries, Utah. One of the reasons I'm providing updates about my treatment is because I know you're curious.
I was once on Neurontin a few years ago and I have to say it didn't do much good for me. I called it Morontin, because I felt like a moron on it.
Hi. I have ALS and tried the lithium but after a few weeks I asked my doctor to take me off. The dosage for ALS is much less than for bi-polar disorder, and yet I found that I felt significantly weaker while taking the lithium. I can only imagine how powerful the full dose is, considering that, even with the low dose I was taking, I had to take a weekly drug test, and drink a ton of water!
Love and Light
Your experiences are not unlike many people who take lithium, me included. Lithium does have god awful side effects, takes a long time to adjust, and you have to drink a tremendous amount of water.
I'm sorry you had to go through it, but I totally understand where you are coming from.
Post a Comment